Texas, 2009

Lightning Strike in Texas, August 1, 2009

August 1, 2009 · NWS LUB · 1 event in 1 county or zone

Morning thunderstorms impacted the central South Plains, including the city of Lubbock, on the 1st. Lightning during the storm caused significant electrical damage to a southwest Lubbock home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Morning thunderstorms impacted the central South Plains, including the city of Lubbock, on the 1st. Lightning during the storm caused significant electrical damage to a southwest Lubbock home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 1, 5:35 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 1, 5:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
635 AM CDT SAT AUG 1 2009

.AVIATION...
PRIMARY CONCERN THROUGH THE CRITICAL PERIOD ARE SHOWER AND STORM
CHANCES...PRIMARILY AT KLBB. LATEST RADAR SHOWS A FEW LINGERING
SHOWERS NEAR KLBB...WITH OTHER STORM ACTIVITY OFF TO THE WEST.
THIS ACTIVITY MAY PASS JUST SOUTH/WEST OF KLBB...BUT CLOSE ENOUGH
TO START OUT WITH A TEMPO FOR -TSRA. OBVIOUSLY...IF THE STORM CAN
MOVE/BUILD TO THE TERMINAL IT COULD BRING A BRIEF PERIOD OF IFR
CONDITIONS LIKE SEEN EARLIER...BUT ONLY INCLUDED MVFR CONDITIONS
GIVEN LOW PROBABILITY OF THIS OUTCOME AND SHORT DURATION EVEN IF
IT DOES OCCUR. LOW SH/-TSRA CHANCES WILL PERSIST AT KLBB UNTIL
AROUND 18Z WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH FROM THE
NORTH. BEST SH/TSRA CHANCES APPEAR THEY WILL STAY SOUTH OF KCDS
THIS MORNING WITH FROPA AROUND 17Z. AFTER FROPA WINDS WILL SWING
AROUND TO THE NORTH INITIALLY AT BOTH TERMINALS AND THEN VEER TO
EASTERLY BY EVENING. EXPECT ANY STORMS THIS AFTN/EVNG TO REMAIN
SOUTH OF THE TERMINALS. OUTSIDE OF THE ISOLATED STORMS THIS
MORNING VFR CONDITIONS WILL DOMINATE. THERE IS THE POSSIBILITY OF
LIGHT FOG /BR/ TOWARD SUNDAY MORNING GIVEN MOSTLY CLEAR SKIES AND
LIGHT WINDS EXPECTED OVER RELATIVELY MOIST GROUND...BUT CONFIDENCE
TO LOW TO INCLUDE ATTM.

&&

.PREV DISCUSSION... /ISSUED 401 AM CDT SAT AUG 1 2009/

SHORT TERM...
CONVECTION CONTINUES TO RAKE ACROSS THE EASTERN CWA...WITH MORE
ISOLATED ACTIVITY OVER THE REMAINDER OF THE AREA AS OF 08Z THIS
MORNING. THIS CONVECTION WAS THE SOUTHERN EXTENT OF LINE THAT
EXTENDED NE INTO NW MO AND WAS BEING FORCED BY A POTENT TROUGH
SWINGING THROUGH THE BROAD UPPER TROUGH ACROSS THE EASTERN TWO
THIRDS OF THE NATION. ASSOCIATED COLD FRONT WAS TRAILING THE LINE OF
STORMS...CURRENTLY LOCATED ACROSS EXTREME NE NM INTO SW KS. THE
BULK OF THE CONVECTION SHOULD BE EAST OF THE AREA BY 12Z...BUT STILL
COULD NOT RULE OUT RESIDUAL ACTIVITY OVER MUCH OF THE AREA IN MOIST
PREFRONTAL AIRMASS AND HAVE MAINTAINED 20 PERCENT POPS FOR MOST
LOCATION THROUGH THE MORNING. THE COLD FRONT WILL PUSH THROUGH THE
NW HALF OR TWO THIRDS OF THE CWA BY 18Z BEFORE LOOSING MOMENTUM AND
STALLING OUT SOMEWHERE NEAR THE SOUTHERN CWA BORDER...LIKELY
TRAILING UP INTO THE EXTREME SOUTHEAST ZONES. CONVERGENCE ALONG THE
FRONT WILL BE THE FOCUS FOR RENEWED DEVELOPMENT LATE THIS AFTERNOON
AND EARLY THIS EVENING. BEST STORM CHANCES WILL LIKELY LIE ALONG AND
SOUTH OF A GUTHRIE TO TAHOKA LINE...THOUGH HAVE KEPT SLIGHT CHANCE
MENTION ROUGHLY TWO COUNTIES NORTH OF THAT GIVEN SOME UNCERTAINTY IN
EXACTLY HOW FAR/FAST THE FRONT WILL MOVE. PROGGED INSTABILITY /2000+
J/KG/ AND DEEP LAYER SHEAR /25 TO 30 KTS/ WILL SUPPORT THE THREAT
FOR A FEW SEVERE STORMS. DO EXPECT ANY STORMS IN THE AREA TO
DIMINISH AND SHIFT S/SE OF THE CWA THIS EVENING. UPPER LEVEL
STEERING FLOW WILL BECOME MORE NORTH-NORTHWESTERLY TODAY AS THE
UPPER RIDGE EDGES CLOSER FROM THE WEST AND THIS SHOULD KEEP ANY
MOUNTAIN ACTIVITY THAT DEVELOPS THIS AFTERNOON TO THE WEST OF THE
SOUTH PLAINS TONIGHT.

EVEN WITH THE COLD FRONT MOVING THROUGH TODAY...THICKNESSES AND
PROGGED 850 MB TEMPERATURES RISE AND WE SHOULD SEE HIGHS 3-6 DEGREES
WARMER THAN FRIDAY FOR MANY LOCATIONS. HOWEVER...DID CONTINUE TO GO UNDER
GUIDANCE GIVEN WET SOILS...ESPECIALLY ACROSS THE NORTHERN ZONES
WHERE LATEST ROUND OF STORMS HAVE HAD THE GREATEST IMPACT. LOWS
TONIGHT WILL BE MOSTLY IN THE 60S...ASIDE FROM PERHAPS SOME LOWER
70S OVER THE ROLLING PLAINS.

LONG TERM...
MOT MUCH CHANGE MADE TO THE EXTENDED PERIOD THIS MORNING...AS MED
RANGE GUIDANCE STILL STRUGGLING WITH DAY 3-7 UPPER-AIR PATTERN
ACROSS THE LOWER 48 WITH POOR RUN-TO-RUN CONSISTENCY...ESPECIALLY
FOR THE ECMWF.

BACK ON DAY 2/SUNDAY...THE REMNANT FRONTAL BOUNDARY SHOULD BECOME
DIFFUSE AS LEE-TROUGHING DEVELOPING ACROSS THE SRN HIGH PLAINS.
ALOFT...ALTHOUGH THE SW UPPER RIDGE IS BEGINNING IT/S ADVERTISED
EASTWARD EXPANSION...NW FLOW ALOFT WILL STILL BE PRESENT ACROSS
THE AREA. SFC CONVERGENCE/HEATING AND AN UPPER-AIR DISTURBANCE
SHOULD BE SUFFICIENT TO TRIGGER TSTM DEVELOPMENT ACROSS SRN
COLO/NRN NEW MEXICO...SOME OF WHICH MAY PROPAGATE INTO MAINLY NW
PORTIONS OF THE FA AS SRLY LLJ MAINTAINS SOME INSTABILITY AFTER
DARK. EVEN ON MONDAY...RIDGE AXIS SHOULD STILL BE TO OUR
WEST...BUT FLOW ALOFT SHOULD BECOME MORE NORTHERLY WHICH SHOULD CONFINE
TSTM ACTIVITY TO THE NM MTNS. TEMPS SUN AND MONDAY SHOULD
BE WARMING...WE WILL CONTINUE TO MOS UNDERCUT THE MOS GUIDANCE
SLIGHTLY SUN AND MON DUE TO THE MOIST SOILS AND AN EXPECTED
SLIGHTLY SLOWER RIDGE INTENSIFICATION THAN GFS PORTENDS.

TUESDAY MAY THE WARMEST DAY IN THE PERIOD...WITH UPPER HIGH CENTERED
VERY NEARLY OVERHEAD...AND HIGH TEMPS NEAR 100. BEYOND TUE...AS
MENTIONED ABOVE...FCST PATTERN BECOMES MORE UNCERTAIN. LATEST GFS
INDICATES A POTENTIAL WESTWARD RETREAT TO THE UPPER RIDGE AND A
FRONT ZONE NOT FAR TO OUR NORTH WED AND THU...BUT THEN BUILDS THE
RIDGE BACK HEADING INTO THE WEEKEND. THE LATEST ECMWF KEEPS THE
RIDGE OVERHEAD THROUGH WED BEFORE SHIFTING IT EAST IN THE FACE OF
A STRONG TROUGH MOVING ACROSS THE WESTERN STATES. IN EITHER
CASE...THERE DOES NOT APPEAR TO BE MUCH SUPPORT FOR PRECIP CHANCES
FOR THE FA AND WILL KEEP THE FCST DRY BEYOND SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        85  62  90  66  92 /  10  10  20  30  10
TULIA         86  65  92  68  95 /  20  10  20  20  10
PLAINVIEW     87  65  92  68  94 /  20  10  10  20  10
LEVELLAND     90  66  94  69  94 /  20  10  10  20  10
LUBBOCK       90  68  95  70  97 /  20  10  10  20  10
DENVER CITY   90  66  94  69  95 /  20  20  10  20  10
BROWNFIELD    92  68  94  69  95 /  20  20  10  20  10
CHILDRESS     88  67  97  72 100 /  20  10  10  20  10
SPUR          90  70  95  71  97 /  20  20  10  10  10
ASPERMONT     93  71  97  72  98 /  30  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23
Hazardous weather outlook, Aug 1, 4:48 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
548 AM CDT SAT AUG 1 2009

TXZ021>044-021100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
548 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ROUGHLY ALONG AND SOUTH OF A GUTHRIE TO TAHOKA LINE.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING
COLD FRONT THIS AFTERNOON ACROSS THE SOUTHERN ROLLING PLAINS AND
SOUTHERN SOUTH PLAINS. MODERATE AMOUNTS OF INSTABILITY AND SUFFICIENT
WIND SHEAR WILL PROMOTE A FEW STRONG TO SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE THUNDERSTORMS ARE
EXPECTED TO DIMINISH AND SHIFT SOUTH OF THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 1, 12:13 AM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
113 AM CDT SAT AUG 1 2009

TXZ024-025-010700-
BRISCOE TX-HALL TX-
113 AM CDT SAT AUG 1 2009

...STRONG THUNDERSTORM MOVING INTO NORTHERN BRISCOE COUNTY AND
NORTHWESTERN HALL COUNTY...

AT 111 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF BRICE...OR ABOUT 18 MILES
NORTHEAST OF SILVERTON...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE BRICE...SILVERTON...AND QUITAQUE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

LAT...LON 3474 10042 3450 10060 3438 10082 3431 10126
      3470 10147 3476 10128 3475 10050
TIME...MOT...LOC 0611Z 311DEG 30KT 3469 10113
Special weather statement, Aug 1, 1:00 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
200 AM CDT SAT AUG 1 2009

TXZ025-026-031-032-010745-
CHILDRESS TX-HALL TX-MOTLEY TX-COTTLE TX-
200 AM CDT SAT AUG 1 2009

...STRONG THUNDERSTORM MOVING HALL COUNTY INTO WESTERN
CHILDRESS...NORTHEAST MOTLEY AND NORTHWEST COTTLE COUNTIES...

AT 156 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF TURKEY...OR ABOUT 18 MILES
SOUTHWEST OF MEMPHIS...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL
AFFECT TURKEY...ESTELLINE...TELL...NORTHFIELD AND CEE VEE.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE
POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

LAT...LON 3474 10026 3442 10027 3419 10041 3434 10093
      3473 10093
TIME...MOT...LOC 0658Z 300DEG 25KT 3454 10076
Special weather statement, Aug 1, 3:22 AM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
422 AM CDT SAT AUG 1 2009

TXZ028-010945-
LAMB TX-
422 AM CDT SAT AUG 1 2009

...STRONG THUNDERSTORM ACROSS LAMB COUNTY...

AT 421 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF SUDAN...OR ABOUT 15 MILES
NORTH OF LITTLEFIELD...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...BRIEF...STRONG WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS THUNDERSTORMS. MOVE TO A PLACE OF
SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

LAT...LON 3415 10212 3387 10211 3386 10248 3412 10257
      3425 10242
TIME...MOT...LOC 0922Z 314DEG 22KT 3412 10242
Special weather statement, Aug 1, 4:37 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
537 AM CDT SAT AUG 1 2009

TXZ035-036-041-042-011100-
CROSBY TX-LUBBOCK TX-GARZA TX-LYNN TX-
537 AM CDT SAT AUG 1 2009

...STRONG THUNDERSTORM ACROSS SOUTHEAST LUBBOCK COUNTY MOVING INTO
NORTHEAST LYNN...NORTHWEST GARZA...AND SOUTHWEST CROSBY COUNTIES...

AT 535 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SLATON...MOVING SOUTHEAST AT 25 MPH.

BRIEF...STRONG WIND GUSTS IN EXCESS OF 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE EXPECTED WITH THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

LAT...LON 3341 10124 3317 10148 3344 10182 3362 10163
TIME...MOT...LOC 1036Z 311DEG 22KT 3344 10166

The radar

The Lubbock radar (KLBB), 19 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lubbock

When
August 1, 6:00 AM CST to 7:00 AM CST
Where
Lubbock County, 3.67 mi S of Doud
Property damage
$10,000
Reported by
NWS Employee
Coordinates
33.517, -101.938

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190928.